Kansas, 2007

Ice Storm in Kansas, January 20, 2007

January 20, 2007 · NWS SGF · 3 events in 3 counties and zones

A fast moving storm system brought several forms of precipitation to extreme southeast Kansas and the Missouri Ozarks. The combination of rain, freezing rain, sleet, and snow were observed in numerous counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A fast moving storm system brought several forms of precipitation to extreme southeast Kansas and the Missouri Ozarks. The combination of rain, freezing rain, sleet, and snow were observed in numerous counties. For areas along and north of a line from McCune, Kansas to Eldon, Missouri, mainly snow fell with accumulations ranging from five to seven inches. Elsewhere, sleet and freezing rain accumulations ranged from one quarter of an inch to around an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 20, 5:49 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jan 20, 5:49 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
549 PM CST SAT JAN 20 2007

...SIGNIFICANT SNOW AND SLEET ACCUMULATIONS TONIGHT...

.DISCUSSION...

SNOW HAD SPREAD NORTHEAST ACROSS SOUTHEAST KANSAS AND MUCH OF THE
MISSOURI OZARKS SATURDAY AFTERNOON. THE SNOW HAS BEEN MIXED WITH
SLEET AT THE ONSET OF THE PRECIPITATION ESPECIALLY NEAR THE ARKANSAS
BORDER. THE UPPER LOW RESPONSIBLE FOR THIS PRECIPITATION WAS
TRACKING NORTHEAST OUT OF NEW MEXICO. SNOWFALL DEVELOPMENT THIS
AFTERNOON WAS SUPPORTED BY INCREASING DEEP ISENTROPIC ASCENT AND THE
ENTRANCE REGION OF THE POLAR JET. SUBTLE WARM LAYERS DEPICTED ON 18Z
SPRINGFIELD SOUNDING HAD BEEN OVERCOME AS LOWER TROPOSPHERIC COLUMN
SATURATED. HOWEVER RECEIVING REPORTS OF SOME RAIN AT 21Z IN CHEROKEE
COUNTY KANSAS UNDERNEATH MORE INTENSE RADAR RETURNS.

AS THE UPPER LOW APPROACHES THIS EVENING SYNOPTIC SCALE LIFT WILL BE
ENHANCED BY INCREASING DIFFLUENCE ALOFT. IN ADDITION WARM AIR/THETA-
E WILL INCREASE AS THE LOW LEVEL JET STRENGTHENS. SNOW WILL CONTINUE
THROUGH THE EVENING BUT SOME QUESTION ABOUT SLEET POTENTIAL. THE
ZERO LINE AT 850 MB EXTENDS ACROSS FAR NORTHERN ARKANSAS AT 20Z AND
MODEL SOUNDINGS SUGGEST SOME SUBTLE WARMING WILL TAKE PLACE THIS
EVENING ABOVE 850 MB. EXPECT THE SLEET TO MIX IN WITH THE SNOW AT
TIMES MAINLY ALONG AND SOUTH OF I-44. PRECIPITATION MAY GO TO ALL
SLEET AND MIX WITH RAIN IN FAR SOUTH CENTRAL MISSOURI. THE EXTENT OF
SLEET WILL COMPLICATE SNOW ACCUMULATION POTENTIAL. HOWEVER STILL
EXPECT 3 TO 5 INCHES WITH LOCAL AMOUNTS NEAR 6 INCHES MAINLY NORTH
OF I-44. SOME CONCERN SLEET COULD APPROACH 1/2 INCH ACROSS FAR
SOUTHERN MISSOURI. THERE IS AN OUTSIDE CHANCE FOR SOME FREEZING RAIN
BUT PROGGED SOUNDINGS MORE SUPPORTIVE OF A SNOW SLEET MIX. WILL
REPLACE PORTIONS IF NOT ALL OF THE SNOW ADVISORY WITH A WINTER
WEATHER ADVISORY FOR THE POTENTIAL MIX OF PRECIPITATION.

PRECIPITATION WILL TAPER OFF LATE TONIGHT INTO SUNDAY MORNING AS THE
UPPER LOW LIFTS NORTHEAST ACROSS THE UPPER MIDWEST AND THE WARM
CONVEYOR BELT IS SHUNTED EAST. EXPECT ONLY MODEST RISES IN
TEMPERATURES SUNDAY AS STRATUS REMAINS ACROSS THE AREA. PROGGED
SOUNDINGS SUPPORT DRIZZLE OR FREEZING DRIZZLE SUNDAY INTO SUNDAY
NIGHT.

FOSTER

LONG TERM (MONDAY THROUGH TUESDAY)...

UPPER TROUGH PUSHES THROUGH MONDAY AFTERNOON. SHOULD KEEP US IN SOME
CLOUDINESS AND COLDER TEMPERATURES THROUGH MOST OF THIS TIME PERIOD.
BEING OUT OF THE NORTHWEST AND WITH NO GULF MOISTURE TAP...WE SHOULD
BE DRY PRECIPITATION WISE.

WEDNESDAY ON...ANOTHER NORTHERN SHORTWAVE BEGINS TO PUSH INTO THE
CENTRAL U.S. LATE TUESDAY NIGHT INTO WEDNESDAY. START TO SEE A
RETURN OF GULF MOISTURE AS GFS SHOWING MODEST QPFS INTO CENTRAL
ARKANSAS. THIS MOISTURE QUICKLY PUSHES OFF TO THE EAST AS THE TROUGH
PASSES...SO DO NOT THINK WE SHOULD SEE ANY WIDESPREAD POPS. KEPT SLT
CHC POPS GOING ACROSS EASTERN HALF OF THE CWA. COLD AIR STAYS FIRMLY
IN PLACE WITH NORTH TO NORTHWEST FLOW. LOOKING AT LOW TO MID 30S FOR
HIGHS THROUGH MOST OF THE WEEK AND HIGH TEENS TO LOW 20S FOR LOWS.

GCC

&&

.AVIATION...

THE MAIN AVIATION FORECAST CHALLENGE WAS DETERMINING PRECIPITATION
TYPE THROUGH THE EVENING AND OVERNIGHT HOURS.  AN ELEVATED AREA OF
WARMER TEMPERATURES CAUSED SNOW TO CHANGE OVER TO RAIN AND FREEZING
RAIN FOR MOST AREAS OF SOUTHERN MISSOURI (INCLUDING JOPLIN AND
SPRINGFIELD AIRPORTS).  WEST CENTRAL MISSOURI TO CENTRAL MISSOURI
ARE STILL DEALING WITH ALL SNOW...WHERE ACCUMULATIONS HAVE EXCEEDED
2 INCHES IN MANY LOCATIONS.  LOOK FOR WINDS TO REMAIN OUT OF THE
EAST SOUTHEAST OVERNIGHT...WHILE CEILINGS AND VISIBILITIES FALL
GRADUALLY INTO MVFR AND IFR OVERNIGHT.

CRAMER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY FOR ALL OF THE MISSOURI OZARKS THROUGH
SUNDAY MORNING.
KS...WINTER WEATHER ADVISORY FOR SNOW ADVISORY FOR CHEROKEE...
CRAWFORD...AND BOURBON COUNTIES THROUGH SUNDAY MORNING.

WFO SGF
Hazardous weather outlook, Jan 20, 1:00 PM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST SAT JAN 20 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CST SAT JAN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

...ACCUMULATING SNOW AND SLEET THROUGH EARLY SUNDAY MORNING...

.DAY ONE...TODAY AND TONIGHT.

  LIGHT TO MODERATE SNOW AND SLEET WILL SPREAD ACROSS SOUTHEAST
  KANSAS AND THIS MISSOURI OZARKS THIS AFTERNOON AND EVENING. TOTAL
  SNOW AND SLEET ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED BY EARLY
  SUNDAY WITH LOCALLY HIGHER AMOUNTS POSSIBLE. SOUTHEAST WINDS OF
  10 TO 20 MPH WITH GUSTS TO 25 MPH WILL ALSO DEVELOP TONIGHT.
  PLEASE REFER TO THE SNOW AND WINTER WEATHER ADVISORIES CURRENTLY
  IN EFFECT FOR THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  LIGHT SNOW AND SLEET WILL END EARLY SUNDAY MORNING ACROSS THE
  OUTLOOK AREA. PATCHES OF LIGHT FREEZING DRIZZLE WILL BE POSSIBLE
  FROM SUNDAY AFTERNOON THROUGH MONDAY NIGHT WHICH MAY RESULT IN
  VERY MINOR ICE ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

  EMERGENCY MANAGEMENT AND SPOTTERS ARE ENCOURAGED TO RELAY SNOW AND
  SLEET ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD
  MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Jan 20, 4:21 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
421 PM CST SAT JAN 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     SNOW             LAMAR                   37.49N 94.28W
01/20/2007  M2.0 INCH        BARTON             MO   CO-OP OBSERVER

            LIGHT SNOW CONTINUES TO FALL.

&&

GAGAN
Local storm report, Jan 20, 4:57 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 PM CST SAT JAN 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     SNOW             CROSS TIMBERS           38.02N 93.23W
01/20/2007  M2.0 INCH        HICKORY            MO   TRAINED SPOTTER

&&

GAGAN
Local storm report, Jan 20, 4:59 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 PM CST SAT JAN 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     SNOW             STOCKTON                37.70N 93.80W
01/20/2007  M2.0 INCH        CEDAR              MO   BROADCAST MEDIA

&&

GAGAN
Local storm report, Jan 20, 5:25 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
525 PM CST SAT JAN 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     SNOW             DIXON                   37.99N 92.09W
01/20/2007  M1.5 INCH        PULASKI            MO   TRAINED SPOTTER

            SNOW COVERING ROADWAYS

&&

GAGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 ice storm. Local standard time, as filed.

Ice Storm, Bourbon

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Bourbon forecast zone
Reported by
Emergency Manager
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

Ice Storm, Cherokee

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Cherokee forecast zone
Reported by
Emergency Manager
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

Ice Storm, Crawford

When
January 20, 7:00 PM CST to 11:00 PM CST
Where
Crawford forecast zone
Reported by
Emergency Manager
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13082, 13083, 13084.